Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Efavirenz danger?
Nov 25, 2012

Dear Doctor Young,

Firstly thank you for your time for this forum. I have read your very patient and informative replies to questions raised to you by many for the last 2 years since my own diagnosis.

I am a 45 year white male, an insulin dependant diabetic for more than 20 years taking insulin and recently been diagnosed with osteopenia via a DEXA scan. I became HIV+ two years ago and immediately started Atripla.

I dropped Atripla 18 mths ago due to the osteopenia diagnosis and replaced it with Kivexa and Stocrin. CD4s levels are stable in the 800s and % remains over 50%. No issues re the HIV meds and no other medical issues.

I was concerned to recently read a US study that reports Efavirenz attacks and damages brain nerve cells and is responsible for memory loss. As you are aware this was not a micky mouse study but one from the reputable Johns Hopkins.

I am seriously contemplating dropping the Stocrin for a replacement due to this report now or in the near future. I have no med resistant issues.

What are my efavirenz replacement options from a low side effect profile coupled with Kivexa? I would like a replacement that has medium to strong penetration in the CNS as I want to keep my brain safe and sound.

I have read some good things about dolutegravir and it is expected to be once a day too.

thank you for your comments and thoughts.

Response from Dr. Young

Hello and thanks for posting.

If you don't currently have neurocognitive or neurological problems, I think that this important study about possible efavirenz toxicity is still too pre-clinical to translate into a treatment recommendation.

We've had a couple of previous posts about this study at TheBody. Here are Dr. Keith Henry's comments, and my earlier comments.

Having said all of that, and if you were primarily concerned about neurological issues, I'd think about replacing efavirenz with one of the "third medications" with a high CPE index as suggested. Some of possible substitutions with high CPE scores include the abacavir that you're taking, maraviroc (the CCR5 receptor blocker) and the integrase inhibitor raltegravir. Dolutegravir (an experimental integrase inhibitor with very promising phase 3 data) is likely to be approved as a once-daily medication in the next year; it's CPE should be acceptable, but that data remains to be fully evaluated.

I hope that helps, BY



Previous
Weight Loss
Next
Safety of Once daily non XR Viramune

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement